Drug Defects: August 2009 Archives

August 27, 2009

Diet Pills, Alli & Xenical, May Cause Liver Damage

The U.S. Food and Drug Administration (FDA) recently alerted consumers to instances of liver damage associated with the prescription diet pill Xenical and the over-the-counter diet pill Alli.  Both Alli and Xenical contain the chemical orlistat which is used to block the absorption of fat in the intestines.  According to the FDA, there have been 32 reports of serious liver damage, including six cases of liver failure, from people taking orlistat.

The FDA advises people taking prescription drugs containing orlistat to contact their physicians immediately if they experience any signs associated with liver damage.  Symptoms of possible liver injury include:
  • weakness or fatigue
  • fever
  • jaundice (yellowing of the skin or the whites of the eyes)
  • brown urine
  • abdominal pain
  • nausea
  • vomiting
  • itching
  • light-colored stool
  • loss of appetite
Although the FDA has stated there is no definite association between liver injury and orlistat, they continue to investigate the relationship between the reported cases of liver injury and the drug.

Continue reading "Diet Pills, Alli & Xenical, May Cause Liver Damage" »

Bookmark and Share
August 12, 2009

Graves' Disease Drug, Propylthiouracil, May Increase Risk of Liver Damage

Propylthiouracil (PTU) was recently cited in a safety warning released by the U.S. Food and Drug Administration (FDA).  According to the warning, reports to the Adverse Event Reporting System show an increase risk of patients suffering hepatotoxicity with propylthiouracil when compared to another hyperthyroidism drug, methimazole.  There have been 32 cases of serious liver damage associated with propylthiouracil in both adults and children according to the FDA including 13 reported deaths and 11 liver transplants in patients taking PTU.

Propylthiouracil is an oral antithyroid drug used to treat Graves' disease by suppressing the creation of thyroid hormones.  Propylthiouracil is generally considered only as an alternative to methimazole if a patient is allergic to methimazole or is pregnant.  According to the FDA, doctors are instructed to carefully consider the risks of using or switching to propylthiouracil to treat patients with hyperthyroidism and closely monitor all patients taking the drug for liver damage.

Signs of Potential Liver Damage:

  • fatigue
  • weakness
  • yellowing of the skin or eyes (jaundice)
  • abdominal pain
  • itching
  • easy bruising
  • loss of appetite

Patients taking propylthiouracil and experiencing any symptoms of potential liver damage should seek immediate medical advice. 

Continue reading "Graves' Disease Drug, Propylthiouracil, May Increase Risk of Liver Damage" »

Bookmark and Share